I don't think Feedburner sent my first skenitis-regimen update out via email, so if you didn't read it, it's here.
The lidocaine continued to burn, so I ordered some from a compounding pharmacy. The compounded solution has no peppermint oil in it, and I haven't noticed any burning from it. Yay! Peppermint oil + vulvodynia = huge mistake. Beware.
However, I haven't noticed much benefit from the lidocaine either. Maybe?? I think I should feel some numbness, but I don't. I've heard that using lidocaine over time can improve pain, so I'll keep at it, but I don't think the individual applications are providing much benefit.
Again, the Valium might be helping?? But if it is, it's not obvious. I still get pain flares, and I don't seem to have had an overall drop in my pain levels. But again, I think there might be a long-term benefit from the suppositories, so I'll keep at them. Plus, the Valium is intended to help with muscle issues, and those may not directly influence my vulvar pain.
I was still having scary episodes of drowsiness that I suspected were a side effect of doxycycline combining with my other meds. The internet has no comment on doxycycline interacting with those other meds in ugly ways, so here, I am the precedent. I stopped taking both the Neurontin and the oral Valium and I no longer have problems with drowsiness.
I was doing fine on the Neurontin-Valium combination (plus all other meds) before I started the doxycycline, and it sucks to have to stop them. Neurontin was helping my pain and oral Valium was helping my anxiety. Dr. Howard said I should have minimal bloodstream absorption from the vaginal Valium, but I wonder if this is another BMI issue, like with the steroid shots -- most people have no side effects from them, but my last period lasted 4.5 weeks, or maybe longer as it's still sort of doing something down there, and it's because the steroids have a greater effect on a body with a low BMI.
Stopping the Neurontin isn't a huge loss. I think I'd have to take Neurontin at regular intervals throughout the day to really benefit from it, but when I've tried that in the past, it has also led to scary drowsiness. I've read about topical gabapentin (gabapentin is the generic of Neurontin -- I take the generic of everything, but I usually use brand names), so maybe I'll ask the doc about that at my visit in September.
Besides the drowsiness, queasiness has been the worst side effect from the doxycycline. I have to take it with food, and sometimes it seems I take it with the wrong kind of food and I still get queasy. It's manageable, though. Otherwise, my belly is a little bloated, but I have yet to feel yeasty, which is awesome. But maybe that's because of the extended-period thing -- my period always kills off minor yeastiness. I think it must be a more acidic environment than pre-period.
I do wonder if antibiotics caused my vulvodynia in the first place. Bactrim and Cipro, used to treat UTIs, both give me level-10 pain -- did I take them too much? That's one theory about what causes vulvodynia. Thankfully, doxycycline appears to cause me no pain.
Now's the point in the blog post where I get too frustrated with the whole thing to keep typing. There are too many questions. For example, right now I'm trying to google about how long it should take for a three-month course of antibiotics to start working. Should I feel something by now? I see six weeks, eight weeks... I don't suppose it would kick in after a month and require two extra months to get all its work done. But this is like the steroid shots -- waiting for evidence that we've got the right diagnosis, and time is ticking past... My psychiatrist told me that it takes a while for the antibiotics to get through the inflammation that a long-term infection causes...
And if this treatment doesn't work, we at least know it probably isn't a bacterial infection, especially with a broad-spectrum antibiotic like doxycycline. Then it'll be back to the drawing board, more and more patience patience patience.